Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 3, NWS Seattle, WA

January 18, 2023San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 18, 2023, 6:02 AM PST for San Juan County, Washington. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2023, 6:02 AM PST (14:02 UTC)
Expired
Jan 18, 2023, 9:00 AM PST
In force
3 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
707 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS76 KSEW 181402
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
602 AM PST Wed Jan 18 2023

WAZ001-510-181700-
/O.NEW.KSEW.WI.Y.0003.230118T1402Z-230118T1700Z/
San Juan County-Admiralty Inlet Area-
Including the cities of Friday Harbor and Port Townsend
602 AM PST Wed Jan 18 2023

...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County and Admiralty Inlet Area.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
180 
WWUS76 KSEW 181658
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
858 AM PST Wed Jan 18 2023

WAZ001-510-181800-
/O.EXP.KSEW.WI.Y.0003.000000T0000Z-230118T1700Z/
San Juan County-Admiralty Inlet Area-
Including the cities of Friday Harbor and Port Townsend
858 AM PST Wed Jan 18 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Winds have started to ease, but will remain breezy in spots through
this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 18, 3:44 AM PST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 18, 3:44 AM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
344 AM PST Wed Jan 18 2023

.SYNOPSIS...Widespread rain and mountain snow will continue into
the day as a cold front pushes through. Drier conditions are then
to develop Thursday and Friday as an upper ridge builds into the
region. An additional system looks to follow up over the weekend
bringing another round of precipitation but ridging is on tap to
rebound into early next week.

&&

.SHORT TERM /TODAY THROUGH FRIDAY/...More rainfall and mountain
snow is in the forecast for today. Current KLGX analysis shows a
swath of rain pushing across the Olympic Peninsula and Southwest
Interior as the aforementioned cold front draws near.
Precipitation will continue from west to east throughout the
morning hours before conditions become more showery in the
afternoon in the wake of the front. A PSCZ is also likely to
develop in the post-frontal regime over the Central Puget Sound
region during this time. As far as precipitation totals goes, up
to 0.25 to 0.50" is possible for the interior lowlands. The coast
and Olympic Peninsula should see 0.50 to 1.50" of rain throughout
the course of the event. A winter weather advisory is also posted
for the western slopes of the Cascades.

Conditions should then begin to dry out areawide Wednesday
night-Thursday morning aside from a few lingering showers for
higher elevations given orographic enhancement. Then, the drying
trend will last well into the rest of the day Thursday and into
Friday as upper-level ridging positions itself over the region.
Patchy fog is possible during the overnight-morning hours due to
light winds and residual surface moisture from recent rain. But,
any lingering fog should burn off by the afternoon leading to a
pleasant couple of days for both Thursday and Friday. Highs
temperatures will rise into the mid to upper 40s. Overnight lows
are to bottom into the 30s, possibly to even the upper 20s for
rural spots away from water sources under enough clearing.

.LONG TERM /SATURDAY THROUGH TUESDAY/...The next front looks to
arrive across the region on Saturday with another round of lowland
rain and mountain snow. Possible showers may linger on Sunday as
well but conditions may become mostly dry as the day progresses.
Ensembles are pointing towards more ridging early next week,
though could see weak systems ride the periphery of the ridge
introducing light showery activity at times. Near seasonal
temperatures are expected during the long term forecast.

McMillian

&&

.AVIATION...A cold front will shift inland this morning with rain
increasing and ceilings lowering - MVFR conditions possible.
Onshore flow will increase this afternoon/evening with a Puget
Sound Convergence Zone forming over King and Snohomish counties.
Showers with the convergence zone will dissipate late tonight as
onshore flow eases. High pressure will bring drier conditions on
Thursday. 33

KSEA...Showers increasing this morning with a convergence zone
over the area this evening. MVFR conditions possible. Winds south
to 10 kt. 33

&&

.MARINE...A cold front will cross the Coastal Waters early this
morning then shift inland this afternoon, with strong onshore flow
following behind this system. Meanwhile, seas are still running
high with westerly swells around 10-15 ft. Winds and seas will
ease and subside tonight. High pressure will bring generally
light winds Thursday. A cold front will dissipate over the
offshore waters on Friday. A weak frontal system will reach the
area on Saturday. 33

&&

.HYDROLOGY...Minor flooding will continue on the Skokomish River
today. The river will then start to recede and eventually fall
below flood stage Thursday afternoon or evening.

No additional river flooding expected through the next week.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 AM PST Thursday for Central U.S.
     Waters Strait Of Juan De Fuca-Grays Harbor Bar-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning until 7 AM PST this morning for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory from 7 AM this morning to 4 AM PST Thursday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 AM PST this morning for Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 10 PM PST this evening for Admiralty
     Inlet.

     Small Craft Advisory until noon PST today for Puget Sound and
     Hood Canal.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:34 AM PSTSmall Craft AdvisorySEW37 hr
Jan 18, 3:14 AM PSTCoastal Flood AdvisorySEWSan Juan9 hr
Jan 18, 3:41 AM PSTWinter Weather AdvisorySEW24 hr

Nearby

Wind Advisories in Washington, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.